RSS
TwitterFacebook

Side Effects of Benicar, Similar Blood Pressure Drugs May Increase Risk Of Heart, Kidney Problems: Study

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

New research suggests that users of Benicar, Lotensin, Capoten and similar hypertension drugs may face an increased risk of heart problems and kidney failure, raising concerns about the safety of the widely used medications. 

In a study published this week in the medical journal The BMJ, researchers from the U.K. and Denmark warn that some medications used to treat high blood pressure can cause increased concentrations of creatinine in the body, which can lead to problems with the heart and kidneys.

Researchers looked at the effects of a class of drugs known as angiotensin converting enzyme (ACE) inhibitors, which include Lotensin, Capoten, and Monopril, as well as angiotensin II receptor blockers (ARBs), such as Benicar, Avapro and Diovan. The drugs are known to increase concentrations of creatinine in the body, and researchers sought to determine if this had long-term cardiorenal (heart and kidney) outcomes.

Creatinine is a chemical waste product produced by the muscles and then picked up by the blood and then filtered from the body by the kidneys and removed through urination. Individuals with higher muscle mass have higher creatinine levels, but high levels of creatinine are also linked to kidney problems, indicating the chemical is not being removed efficiently.

Previous clinical trials have indicated that a 30% increase in serum creatinine levels appeared to be a cause for concern regarding end-stage renal disease, the study’s authors noted.

This latest study looked at data on 122,363 patients who started treatment with ACE Inhibitors or ARBs from 1997 to 2014. They looked for rates of kidney failure, heart attack, heart failure and death, as well as high creatinine levels.

Researchers found that 2,078 patients had creatinine increases of 30% or more after beginning treatment with the hypertension drugs, which was associated with more than triple the risk of kidney failure, a nearly 50% increased risk of heart attack, a 37% increased risk of heart failure, and nearly double the risk of death. The findings also revealed that the higher the increase in creatinine after beginning the drug treatments, the more pronounced the likelihood of heart or kidney problems, even when the patient did not reach the 30% threshold set by the study.

The findings indicated that the risks were highest in the first year of taking the drugs, and that there was a very significant risk for end-stage renal disease, or kidney failure. They also found that women were more likely to see a spike in serum creatinine levels when starting the drugs than men.

“We found that patients in routine clinical care who started treatment with ACEI/ARB and whose creatinine concentration had increased by 30% or more at their first follow-up monitoring visit were at increased risk for adverse cardiac outcomes and death, compared with patients with more stable creatinine values,” the study’s authors wrote. “Importantly, we showed a ‘dose-response’ relation between the level of increase in creatinine values and risk of adverse outcomes, indicating that all increases below 30% cannot be viewed as safe.”

Benicar Enteropathy Litigation

Several years ago, concerns about the side effects of Benicar and other ARBs emerged, after reports of severe diarrhea and gastrointestinal problems were identified, known as sprue-like enteropathy. However, researchers found that th issues appeared to be limited to the Benicar-family of hypertension drugs, resulting in updated warning information for users and the medical community.

A number of Benicar lawsuits have been filed against the drug maker in recent years, alleging that doctors were unable to link the diarrhea problems to the hypertension drug for years, due to the lack of prior warnings, often resulting in severe and permanent damage to the intestines. Known as villous atrophy from Benicar, this often results in reduced digestive capability, leading to chronic malnourishment and dehydration.

Although the medication had been on the market for more than ten years, when the FDA required the makers of Benicar to update their warning label in July 2013, the agency determined that there was clear evidence that the drug may cause severe diarrhea symptoms months or even years after using the drug without any complications. Prior to these warnings, most doctors did not realize there was any connection between Benicar and diarrhea symptoms reported among long-term users.

Based on adverse event data that has been available to the drug makers for years, FDA officials determined that there is “clear evidence” that Benicar causes some users to suffer chronic diarrhea, abdominal pain, weight loss and other gastrointestinal symptoms, which typically resolve when the medication is no longer used. However, after experiencing these problems over long-periods of time, users may face a risk of suffering

Tags: , , , , , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.